Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 245, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 2, 2016, 3:46 PM MDT for Washington County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2016, 3:46 PM MDT (21:46 UTC)
- Expired
- Sep 2, 2016, 4:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:05 PM MDT | TORNADO | 7 Ne Otis, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2206 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969
WUUS55 KBOU 022146
SVRBOU
COC121-022230-
/O.NEW.KBOU.SV.W.0245.160902T2146Z-160902T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT FRI SEP 2 2016
THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 430 PM MDT
* AT 345 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
BURDETT...OR 14 MILES NORTHWEST OF YUMA...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OTIS...LONE STAR AND BURDETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4035 10280 4007 10280 4014 10297 4039 10302
4042 10278 4035 10278
TIME...MOT...LOC 2145Z 259DEG 17KT 4027 10291
HAIL...1.00IN
WIND...60MPH
$$
RTG1 follow-up statement
360
WWUS55 KBOU 022224
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
424 PM MDT FRI SEP 2 2016
COC121-022234-
/O.EXP.KBOU.SV.W.0245.000000T0000Z-160902T2230Z/
WASHINGTON CO-
424 PM MDT FRI SEP 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 430 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4035 10280 4007 10280 4014 10297 4039 10302
4042 10278 4035 10278
TIME...MOT...LOC 2223Z 259DEG 17KT 4027 10291
$$
RTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:58 PM MDT, 48 minutes earlier.
Area forecast discussion, Sep 2, 2:58 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 258 PM MDT FRI SEP 2 2016 .SHORT TERM...(This evening through Saturday) Issued at 159 PM MDT Fri Sep 2 2016 The water vapor pictures are still showing the weak upper level trough moving eastward over the western CWA right now. Radars have some cells developing over the plains right now. The strongest ones are over the the previously sunny area from this morning. Models have 50 to 65 knot west-southwesterly flow aloft for the CWA tonight and Saturday. There is weak upward vertical velocity on the QG Omega fields the first two periods. Drainage boundary layer winds are expected tonight. Southeasterly winds are progged over the plains on Saturday with a likely Denver cyclone. There is pretty decent moisture around overnight, then a bit less on Saturday. The dew points are still progged in the 50s F for the plains and lower foothills on Saturday. There is pretty decent CAPE over the eastern border this evening. On Saturday, there is CAPE in the 1000-2500 J/kg range over the eastern two- third of the CWA during the afternoon. The QPF fields have little to no measurable rainfall after 06z tonight. on Saturday, the majority of the QPF is over the mountains and foothills. For pops this evening, 20%-50%are good. Saturday afternoon looks similar, with a bit less coverage over the plains. .LONG TERM...(Saturday night through Friday) Issued at 159 PM MDT Fri Sep 2 2016 An upper level trough over the western CONUS will result in a southwest flow aloft over Colorado Saturday night and Sunday. A surface trough will be along the base of the foothills. Easterly low level flow over the plains will help transport moisture into eastern Colorado. Will keep isolated/scattered pops in the forecast with the best chance being over the northeast corner of the state. On Sunday, the surface trough shifts east to the eastern border of Colorado. Southwest surface winds behind the surface trough and southwest flow aloft will bring warmer and drier air into the area. Breezy winds are expected during the afternoon and will increase the fire danger. May be enough moisture and instability for a few weak storms over the higher terrain and far northeast plains. A short wave trough diving southeast along the west coast will re- establish the upper level trough over the western CONUS as a piece of energy lifts into the Northern Rockies. This will keep dry, warm, and breezy conditions over north central and northeast Colorado. On Tuesday, a wave will move into the Central Rockies during the afternoon. At the surface, winds turn easterly as a low pressure trough develops along the base of the Rockies. Increased moisture combined with the approach of the short wave trough is expected to produce isolated/scattered thunderstorms Tuesday. The best chance for convection looks to be over the higher terrain and eastern plains. For Wednesday through Friday...flow aloft becomes westerly late Wednesday or Thursday. Timing and location of this trough is somewhat unclear. The farther south it digs, the better chance for showers and storms. Right now the system looks flat with little to no precipitation expected with it. Westerly flow is expected to continue Thursday and Friday. Temperatures will be near seasonal norms. There may be a few showers and storms Friday as the next upper level wave approaches the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 159 PM MDT Fri Sep 2 2016 Winds will be variable and under 10 knots at DIA through sunset. Unless some outflow form a storm hits the airport. Drainage winds will prevail later this evening and overnight. Saturday's winds will be weak and variable again. There should be no ceiling issues. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...RJK LONG TERM...Meier AVIATION...RJK
Hazardous weather outlook, Sep 2, 11:24 AM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1124 AM MDT FRI SEP 2 2016 COZ030>051-031730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1124 AM MDT FRI SEP 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CLOUDINESS AND LIGHT RAIN SHOWERS OVER THE MOUNTIANS...FOOTHILLS AND ADJACENT PLAINS EARLIER THIS MORNING HAVE COOLED THE ATMOSPHERE OFF AND THE CONVECTION IS SLOWER TO DEVELOP THIS MORNING. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON ON THE PLAINS...MAINLY ALONG AND EAST AND SOUTH OF A LINE FROM STERLING TO LIMON. HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS. SHOWERS AND STORMS WILL RAPIDLY DIMINISH FROM WEST TO EAST FROM LATE AFTERNOON THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING SATURDAY...MAINLY OVER THE HIGHER TERRAIN AND EASTERN PLAINS. A SOUTHWEST FLOW WILL USHER IN A DRIER AND WARMER AIRMASS ALONG WITH BREEZY CONDITIONS FOR SUNDAY AND LABOR DAY. THIS WILL INCREASE THE FIRE DANGER. ON TUESDAY...MANY AREAS COULD SEE A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY WITH THE PASSAGE OF A WEAK COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS AFTER 1 PM.
In the hours before
Special weather statement, Sep 2, 3:02 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT FRI SEP 2 2016 COZ049-022145- WASHINGTON COUNTY CO- 302 PM MDT FRI SEP 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY UNTIL 345 PM MDT... AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF AKRON...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OTIS...PLATNER AND BURDETT. LAT...LON 4001 10316 4030 10323 4044 10294 4023 10280 TIME...MOT...LOC 2101Z 214DEG 20KT 4021 10316 RTG
Special weather statement, Sep 2, 3:09 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 309 PM MDT FRI SEP 2 2016 COZ048-022200- LOGAN COUNTY CO- 309 PM MDT FRI SEP 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 400 PM MDT... AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STERLING...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STERLING...FLEMING...ILIFF...PROCTOR AND PADRONI. LAT...LON 4045 10310 4068 10332 4095 10300 4070 10280 TIME...MOT...LOC 2109Z 214DEG 20KT 4065 10315 RTG
Local storm report, Sep 2, 3:14 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
314 PM MDT FRI SEP 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL STERLING 40.65N 103.21W
09/02/2016 E0.88 INCH LOGAN CO PUBLIC
&&
NGUSACKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:02 PM MDT | Special Weather Statement | BOU | Washington | 43 min |
| Sep 2, 3:09 PM MDT | Special Weather Statement | BOU | Logan | 51 min |
| Sep 2, 4:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 45 min |
| Sep 2, 4:07 PM MDT | Tornado Warning | BOU | Washington | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.